Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 392, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Aug 17, 2001, 7:14 PM CDT for Monona County, Iowa. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 17, 2001, 7:14 PM CDT (00:14 UTC)
- Expired
- Aug 17, 2001, 7:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Monona County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 7:20 PM CDT | Hail 0.75 | Castana, IA | Hail around 3/4 inches was reported from north through east of Castana. |
| Aug 17, 7:47 PM CDT | Tornado F0 | Whiting, IA | This tornado touched down east of Macy, Nebraska, on the Iowa side of the Missouri River. This was the second tornado producing supercell to track across Monona county this night, touching down in open country with no apparent damage. The tornado was first r |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 17, 5:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.2 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2452 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1134 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.9
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:15 PM CDT, 4 hours 59 minutes earlier.
Area forecast discussion, Aug 17, 2:15 PM CDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 215 PM CDT FRI AUG 17 2001 PRIMARY CONCERN IS THE POTENTIAL FOR SHOWERS AND TSTMS INTO MID MORNING SATURDAY. SFC ANLYS EARLY THIS AFTN SHOWED A CDFNT DROPPING SWD FROM THE NRN PLAINS AND A TROF OF LOW PRES FROM ERN SD INTO KS. SHORTWAVE IN WATER VAPOR STLT IMAGERY CONTD TO DROP SEWD ALONG A LINE FROM SERN SD TO NWRN NE. LBF SOUNDING FROM THIS MORNING SHOWED DECENT MOISTURE AROUND THE 850 MB LEVEL...AND THE 850 MB THETA E AXIS SHOULD BE OVER OUR FCST AREA LATER THIS AFTN INTO THE EVENING. SHOWERS AND TSTMS SHOULD INCREASE IN COVERAGE THROUGH 00Z. THERE IS SOME SMALL RISK OF SEVERE STORMS...WITH HAIL THE MAIN THREAT. ANOTHER AREA OF LIFT SHOULD MOVE INTO THE AREA LATER TNGT AS STRONGER VORT MAX MOVES SOUTH. PREVIOUS FCST OF LOWS IN THE MID 50S NORTH TO NEAR 60 SOUTH STILL SEEMS REASONABLE. MODELS ARE SLOWER WITH SOUTHWARD PROGRESSION OF FRONT AND VORT MAX COMPARED TO PREVIOUS RUNS. HELD ONTO SMALL POPS FOR SERN PART OF FCST AREA INTO SATURDAY MORNING. THEN SUBSIDENCE WILL PREVAIL. SHOULD HAVE SCT TO BKN CU/SC DEVELOP DURING THE DAY ESPECIALLY OVER WRN IA AND FAR ERN NE...BASED ON THE 850 MB RH PROGS. DECENT MIXING SHOULD HELP OFFSET THE CAA...SO HIGHS IN THE MID 70S TO LOWER 80S ARE EXPECTED. IT SHOULD CLEAR OFF AND GET PRETTY COOL SATURDAY NIGHT...WITH LOWS NEAR 50 NORTH AND IN THE 50S SOUTH. THE NEXT CHANCE OF PCPN WILL BE LATE SUNDAY NIGHT IN NERN NE...WITH APPROACHING VORT MAX. IN THE EXTENDED RANGE...500 MB FLOW BECOMES SWLY BY TUESDAY AS THE RIDGE AXIS SHIFTS EWD. .OMA...NONE. MILLER
In the hours before
Special weather statement, Aug 17, 5:09 PM CDT, 2 hours 5 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-180400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 510 PM CDT SAT AUG 18 2001 STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING IN EASTERN NEBRASKA AND SOUTHWEST IOWA. AN UPPER AIR DISTURBANCE MOVING SOUTHEAST ACROSS THE REGION ALONG WITH A COLD FRONT...WILL INTERACT WITH A MOIST AND UNSTABLE AIR MASS TO BRING A CHANCE FOR THUNDERSTORMS TO EASTERN NEBRASKA AND SOUTHWEST IOWA TONIGHT. BASED ON ATMOSPHERIC INSTABILITY AND WIND SHEAR...A FEW OF THESE STORMS COULD BECOME SEVERE WITH SOME LARGE HAIL AND DAMAGING WINDS POSSIBLE. ALTHOUGH THE CHANCE FOR THUNDERSTORMS APPEAR THAT IT WILL CONTINUE THROUGH THE NIGHT...THE MAIN RISK FOR SEVERE STORMS IS EXPECTED BEFORE 1100 PM. GW
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 9:49 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson | 26 min |
| Aug 17, 10:09 PM CDT | Severe Thunderstorm Warning | OAX | Gage | 66 min |
| Aug 17, 10:22 PM CDT | Severe Thunderstorm Warning | OAX | Pawnee | 53 min |
| Aug 17, 7:47 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 28 min |
| Aug 17, 7:51 PM CDT | Tornado Warning | OAX | Monona | 24 min |
| Aug 17, 8:14 PM CDT | Severe Thunderstorm Warning | OAX | Shelby | 31 min |
| Aug 17, 8:14 PM CDT | Tornado Warning | OAX | Harrison, Monona | 31 min |
| Aug 17, 8:23 PM CDT | Tornado Warning | OAX | Shelby | 37 min |
| Aug 17, 8:45 PM CDT | Severe Thunderstorm Warning | OAX | Harrison | 45 min |
| Aug 17, 9:00 PM CDT | Severe Thunderstorm Warning | OAX | Shelby | 30 min |
| Aug 17, 10:07 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 23 min |
| Aug 17, 10:27 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery | 48 min |
| Aug 17, 11:00 PM CDT | Severe Thunderstorm Warning | OAX | Mills | 30 min |
| Aug 17, 11:14 PM CDT | Severe Thunderstorm Warning | OAX | Page | 46 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.